I am on the fentanyl patch 50 mcg and between 1/2 and a whole Norco 4 times a day. I am also bipolar in addition to the chronic pain and am on anxiety meds. I am VERY careful but I worry. I don't ever want anyone to think I hurt myself deliberately because it wouldn't be the truth but the combo scares me. I am, however, in excruciating pain that is exacerbated by the anxiety significantly. If an expert is available, I would like to know if I am on the best combo for the often 10/10 pain I have and if there are alternatives. I have only been on the fentanyl a few months and at one point the pain was under good control on a 25 patch and 10/325 of Norco QID. I am also on Coumadin so NSAIDS are out and I have atrial flutter for which I take flecanide and diltiazem. I had a gastric bypass and do not seem to process meds very well at all in what is left of my stomach. I feel very old for 63, but I have lots left I want to accomplish in this life.
While there is an MD who sometime answers questions and posts helpful articles, this is a community of persons who, mostly, live with chronic pain. We're a support group type of community,
, and you are most welcome
I would have to ask, apropos your question, was it the same MD who prescribed both the fentanyl and narco for you? If so, it would be to this MD that you should ask about the safety of these two opiate meds along with possible interactions related to your medicines for other problems and also in consideration to your diagnoses
The fentanyl is a long acting opiate and norco is a short acting med. the protocol for chronic pain management is, indeed, a long acting to lower your pain around the clock, and a short acting, such as Norco, for breakthrough- or times when you need a little more relief
Whilst many of us are prescribed this protocol, I can safely say that it is not unusual to be prescribed this combination, it is always beat to discuss your concerns with your MD who is prescribing.
I think you are asking some great questions here, and it is wise of you to want to be very careful about mixing different medications. In looking at the data on pain medication complications and side effects, it seems that one of the areas of biggest risk is mixing different types of medications together. The use of different types of opioids, like Norco and Fentanyl, in conjunction with benzodiazepines used for anxiety like Xanax or Valium, has been associated with an increased risk of complications like accidental overdoses.
Because different doctors may be prescribing some of your medications, it is important to make sure that they all keep up to date on your current medications, and you can use your pharmacist as a resource to check medications interactions. Also consider that there is a wide genetic variability in how different people respond to the same medication. Certainly, the gastric bypass surgery may also impact drug levels of certain medications. Taking everything into consideration, it can be very difficult to predict the effects of mixing different medications that act on the central nervous system, and it is a good idea to remain very cautious.
Thanks so much for your advice. I am making some headway in cutting the Norco which I know will help. I just pray for no more pain breakthroughs as I have just started having some positional vertigo when I get out of bed. I know I have to be very careful not to fall as I am also on Coumadin for deep vein thrombosis.
There is virtually no danger, as long as the same physician is prescribing. Many of us use more powerful drugs and/or higher dosages of you meds. And please, if you need these medications to manage your pain, don't feel the need to cut your dosages down. As long as you have no serious side effects (and that does not include constipation), you can stay on those drugs for many years with no problems. If you need them, use them. There is absolutely nothing wrong with that. Good luck.
Thanks so much for your reassurance! I am having a lot of pain this morning and it is good to know it's okay to get relief. I'm seeing my doctor this week and will be talking with her about what I've learned in this forum. Thanks to each and every one of you for all your help!!!
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.